Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS Bismarck, ND

May 31, 2006LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2006, 5:13 PM CDT for LaMoure County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 5:13 PM CDT (22:13 UTC)
Expired
May 31, 2006, 6:15 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:50 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 31, 2:50 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED MAY 31 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
AN UPPER LEVEL SHORT WAVE IS CURRENTLY CROSSING THE STATE. THE
STRONGEST THUNDERSTORMS IN ITS VERTICAL MOTION FIELD WILL ARE IN OUR
EASTERN ZONES WHERE CAPES APPROACH 1500 J/KG AND CONVERGENCE IS
FOCUSED ALONG A SURFACE BOUNDARY. SOME POST FRONTAL AIRMASS
THUNDERSHOWERS HAVE DEVELOPED IN THE REAR AREAS OF THE PVA...BUT
THEY HAVE LESS INSTABILITY TO WORK WITH. LATER TONIGHT A WEAK SHORT
WAVE WILL SLIDE SOUTHEAST ALONG THE LEADING EDGE OF A BUILDING UPPER
RIDGE. THIS FEATURE...COMING OUT OF SASKATCHEWAN WILL ARRIVE IN
NORTH DAKOTA LATE TONIGHT AND THURSDAY MORNING...ANY CONVECTION WILL
BE QUITE WEAK BECAUSE DEWPOINTS WILL BE IN THE LOWER 40S AND THE MID
MORNING DIURNAL CONVECTIVE DOWNTREND SHOULD BE WELL UNDER WAY.

ON THURSDAY AND FRIDAY THE AFOREMENTIONED BUILD UPPER LEVEL RIDGE
WILL PROVIDE LARGE SCALE SUBSIDENCE. THIS WILL RESULT IN CLEAR AND
DRY WEATHER.

ON FRIDAY NIGHT THE RIDGE IS MOVING EAST AND FLATTENING...ALLOWING
SHORTWAVES TO LAP UP AGAINST OUR WESTERN SHORES. WE MAY SEE SOME
LEFTOVER CONVECTION FROM MONTANA REACHING OUR FAR WEST LATE FRIDAY
NIGHT. THIS ACTIVITY WILL DISSIPATE SATURDAY MORNING...AND THEN FIRE
UP AGAIN DURING THE AFTERNOON HOURS IN THE CENTRAL PART OF THE
STATE. HOWEVER...THE ACTIVITY WILL NOT ENCOUNTER RICH LOW LEVEL
MOISTURE UNTIL IT PROGRESSES TO THE JAMES RIVER VALLEY

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
ON SUNDAY ANOTHER SHORTWAVE MOVES THROUGH THE FLATTENED ZONAL FLOW
ACROSS THE STATE AND BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THE AFTERNOON AS THE WESTERN RIDGE BUILDS BACK UP AGAIN SUNDAY
AFTERNOON/EVENING. THEN ANOTHER SIGNIFICANT SHORTWAVE MOVES THROUGH
THE FLOW AND FLATTENS THE RIDGE LATE SUNDAY NIGHT. THE SHORTWAVE
ENTERS WESTERN NORTH DAKOTA EARLY MONDAY MORNING AND IS IN WESTERN
MINNESOTA BY MONDAY EVENING. MEANWHILE A SURFACE TROUGH DEVELOPS IN
ASSOCIATION WITH THE UPPER LEVEL SHORTWAVE AND IS EXPECTED TO BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT...MAINLY CENTRAL AND EASTERN
NORTH DAKOTA ON MONDAY.

TUESDAY AND WEDNESDAY THE WESTERN RIDGE BUILDS AGAIN AND SHOULD KEEP
THINGS DRY FOR NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/JV
Hazardous weather outlook, May 31, 4:05 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT WED MAY 31 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
405 AM CDT WED MAY 31 2006 /305 AM MDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING THUNDERSTORMS OVER
WEST AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. A FEW OF THESE STORMS
MAY REACH SEVERE LEVELS OVER PORTIONS OF THE SOUTHEAST FROM JAMESTOWN
SOUTHWARD TO THE SOUTH DAKOTA BORDER. THE PRIMARY THREAT FROM
THE STORMS WILL BE LARGE HAIL AND STRONG SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RGT

In the hours before

Special weather statement, May 31, 1:28 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
128 PM CDT WED MAY 31 2006

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-312030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
128 PM CDT WED MAY 31 2006 /1228 PM MDT WED MAY 31 2006/

...WEAK FUNNELS POSSIBLE IN CENTRAL NORTH DAKOTA...

AT 1243 PM CDT A WEAK FUNNEL CLOUD WAS REPORTED BY THE TURTLE LAKE
FIRE DEPARTMENT. THIS FUNNEL WAS LOCATED 2 MILES NORTHEAST OF
TURTLE LAKE.

ADDITIONAL FUNNEL CLOUDS MAY FORM THIS AFTERNOON IN CENTRAL NORTH
DAKOTA. THESE WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE
THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN
UNIQUE METEOROLOGICAL CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED.  THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.  BECAUSE OF THIS POSSIBILITY...IF YOU SEE
ONE OF THESE FUNNELS...GET INSIDE.

SCHULTZ/LEBLANG
Local storm report, May 31, 2:12 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FUNNEL CLOUD     2 NE TURTLE LAKE        47.54N 100.86W
05/31/2006                   MCLEAN             ND   FIRE DEPT/RESCUE

            LASTED FROM 1238 TO 1242 PM CDT

&&

JC
Local storm report, May 31, 3:43 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
343 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             9 N PINGREE             47.29N 98.91W
05/31/2006  E1.00 INCH       STUTSMAN           ND   PUBLIC

&&

JC
Local storm report, May 31, 5:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 NW BOTTINEAU          48.85N 100.47W
05/31/2006  E1.75 INCH       BOTTINEAU          ND   LAW ENFORCEMENT

&&

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:06 PM CDTSevere Thunderstorm WarningBISKidder30 min
May 31, 3:20 PM CDTSevere Thunderstorm WarningBISStutsman55 min
May 31, 3:59 PM CDTTornado WarningBISMcHenry46 min
May 31, 4:04 PM CDTSevere Thunderstorm WarningBISBottineau56 min
May 31, 5:40 PM CDTSevere Thunderstorm WarningBISMcKenzie50 min
May 31, 5:47 PM CDTSevere Thunderstorm WarningBISBurke31 min
May 31, 6:04 PM CDTSevere Thunderstorm WarningBISHettinger28 min
May 31, 6:04 PM CDTSevere Thunderstorm WarningBISMcHenry32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.